Oregon, 2008

Wildfire in Oregon, September 1 to 30, 2008

September 1 to 30, 2008 · NWS MFR · 1 event in 1 county or zone

Lightning from a thunderstorm event on 08/16/08 ignited a round of wildfires across southwest Oregon. The Lonesome Complex fires consisted of the Middle Fork, Lonesome, and Bessie Rock fires.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Lightning from a thunderstorm event on 08/16/08 ignited a round of wildfires across southwest Oregon. The Lonesome Complex fires consisted of the Middle Fork, Lonesome, and Bessie Rock fires. As of 09/01/08, all but the Middle Fork fires were contained. The Middle Fork fire was still burning at the end of September. The size of the fire was 20687 acres and the was 45% contained. 17.7 million dollars had been spent on firefighting efforts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 31, 7:48 PM PST, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 31, 7:48 PM PST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
848 PM PDT SUN AUG 31 2008

.DISCUSSION...THERE HAVE BEEN ISOLATED LIGHT SHOWERS ACROSS COOS AND
DOUGLAS COUNTY LATE THIS AFTERNOON AND EVENING WITH SEVERAL
REPORTS OF A FEW HUNDRETHS OF AN INCH. THIS ACTIVITY SHOULD END BY
MIDNIGHT. LOW TEMPERATURES TONIGHT WILL BE NEAR RECORD LOWS AS
WINDS AND CLOUDS DIMINISH AND COLDER AIR ARRIVES FROM THE NORTH.
FROST OR A FREEZE IS EXPECTED ACROSS THE EAST SIDE AND IT WILL BE
NEARLY AS COLD AGAIN MONDAY NIGHT.

THE HOLIDAY WEEKEND WILL CONCLUDE MONDAY WITH ANOTHER DAY OF
FALL-LIKE CONDITIONS THOUGH IT WILL BE SEVERAL DEGREES WARMER
INLAND THAN IT WAS TODAY.

THE WARMING WILL BECOME A TREND TUESDAY WITH HIGH TEMPERATURES
RETURNING TO NEAR NORMAL AS HIGH PRESSURE BUILDS OVER THE EASTERN PACIFIC.

THE RIDGE WILL LIKELY BE THE DOMINANT UPPER LEVEL FEATURE THROUGH
SATURDAY RESULTING IN HIGH TEMPERATURES 5 TO 10 DEGREES ABOVE
NORMAL THROUGHOUT THE SECOND HALF OF THE WEEK AS WELL AS OFFSHORE
RIDGE TOP WINDS.

&&

.AVIATION...VFR CONDITIONS OVER THE NEXT 24 HOURS EXCEPT AREAS OF
MVFR CEILINGS ALONG THE COAST AFTER MIDNIGHT THROUGH MID-MORNING AND
LOCALLY IN THE UMPQUA BASIN EARLY MONDAY MORNING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WARNING FROM 2 AM TO 7 AM PDT MONDAY FOR ORZ030.
     FROST ADVISORY FROM 2 AM TO 7 AM PDT MONDAY FOR ORZ029-ORZ031.

CA...FROST ADVISORY FROM 2 AM TO 7 AM PDT MONDAY FOR CAZ083-CAZ084-
     CAZ085.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS
     UNTIL 5 PM PDT TUESDAY FOR PZZ310-PZZ350-PZZ370.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 PM PDT WEDNESDAY FOR
     PZZ356-PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 11 PM PDT THIS EVENING FOR PZZ356-
     PZZ376.

DW
Hazardous weather outlook, Aug 31, 2:44 PM PST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
344 PM PDT SUN AUG 31 2008

ORZ030-011400-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
344 PM PDT SUN AUG 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT

A FREEZE WARNING WILL BE IN EFFECT BEGINNING AT 2 AM PDT TONIGHT.
SEE WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FREEZE WARNING WILL REMAIN IN EFFECT UNTIL 7 AM PDT MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

CAZ083>085-ORZ029-031-011400-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-CENTRAL AND EASTERN LAKE COUNTY-
344 PM PDT SUN AUG 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TONIGHT

A FROST ADVISORY WILL BE IN EFFECT BEGINNING AT 2 AM PDT TONIGHT.
SEE WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FROST ADVISORY WILL REMAIN IN EFFECT UNTIL 7 AM PDT MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

WOODHEAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, South Central Oregon Cascades

When
September 1, 12:00 AM PST to September 30, 11:59 PM PST
Where
South Central Oregon Cascades forecast zone
Reported by
Other Federal Agency
Coordinates
42.801, -122.519 (the zone’s center; the record gives no point)

Lightning from a thunderstorm event on 08/16/08 ignited a round of wildfires across southwest Oregon. The Lonesome Complex fires consisted of the Middle Fork, Lonesome, and Bessie Rock fires. As of 09/01/08, all but the Middle Fork fires were contained. The Middle Fork fire was still burning at the end of September. The size of the fire was 20687 acres and the was 45% contained. 17.7 million dollars had been spent on firefighting efforts.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131330.